Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Milwaukee, WI

June 19, 2024Dane County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jun 19, 2024, 4:48 PM CDT for Dane County, Wisconsin. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2024, 4:48 PM CDT (21:48 UTC)
Expired
Jun 19, 2024, 6:34 PM CDT
In force
106 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS53 KMKX 192148
FFWMKX
WIC025-200100-
/O.NEW.KMKX.FF.W.0003.240619T2148Z-240620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
448 PM CDT Wed Jun 19 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Central Dane County in south central Wisconsin...

* Until 800 PM CDT.

* At 448 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Madison, Fitchburg, Monona, Shorewood Hills, Maple Bluff, Henry 
  Vilas Zoo, Camp Randall Stadium and UW-Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4300 8935 4299 8942 4298 8950 4302 8953
      4304 8952 4312 8937 4306 8930

FLASH FLOOD...RADAR INDICATED

$$

BOXELL
1 follow-up statement
948 
WGUS73 KMKX 192334
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
634 PM CDT Wed Jun 19 2024

WIC025-192344-
/O.CAN.KMKX.FF.W.0003.000000T0000Z-240620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dane WI-
634 PM CDT Wed Jun 19 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL DANE COUNTY...

The heavy rain has ended and flooding is no longer expected to pose 
a threat.  However, some streams and creeks may remain elevated. 
Please continue to heed remaining road closures.

&&

LAT...LON 4300 8935 4299 8942 4298 8950 4302 8953
      4304 8952 4312 8937 4306 8930

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:10 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Scattered showers and storms are forecast into early this evening for most of southern Wisconsin. May see gusty winds with the stronger storms over southeast Wisconsin. On and off thunderstorm chances will then continue into this weekend.
  • Heat index values will be in the middle 90s over southeast Wisconsin until early this evening. Head index values will be back in the middle 90s Friday and Saturday.
  • A moderate swim risk may occur Thursday morning at Sheboygan County beaches.
Area forecast discussion, Jun 19, 3:10 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
310 PM CDT Wed Jun 19 2024

.KEY MESSAGES...

- Scattered showers and storms are forecast into early this
  evening for most of southern Wisconsin. May see gusty winds
  with the stronger storms over southeast Wisconsin. On and off
  thunderstorm chances will then continue into this weekend.

- Heat index values will be in the middle 90s over southeast
  Wisconsin until early this evening. Head index values will be
  back in the middle 90s Friday and Saturday.

- A moderate swim risk may occur Thursday morning at Sheboygan
  County beaches.

&&

.SHORT TERM...
Issued 310 PM CDT Wed Jun 19 2024

Tonight through Thursday night:

Cold front will continue to shift southeast through the area and
into northern Illinois into this evening. Scattered showers and
storms continue to develop and slowly shift northeast through
parts of the area, both near the front and where convective
temperatures may be reached. CAMs continue to support the
scattered showers and storms into early this evening across the
area.

The best instability will be toward southeast Wisconsin, where
mean layer CAPE up to 1500 J/kg or so is expected, perhaps
higher in spots. Areas further northwest may have more clouds
move in with the front, so mean layer CAPE there will be lower.
0 to 6 km bulk shear values should increase by early evening
into the 20 to 25 knot range, though the southeast parts of the
area will be on the lower end of this range.

This would mean short-lived airmass thunderstorms that have
some downburst wind potential, as forecast soundings are showing
some inverted V structures to them in the low levels. In
addition, cannot totally rule out a landspout spinup, as 0 to 3
km CAPE values are above 100 J/kg along the front and are
coinciding with some surface vorticity with the front. The
probability is low, but not zero. We will keep an eye on this.

Heat index values in the lower to middle 90s are expected to
linger in southeast Wisconsin until early this evening. Cooler
but still mild temperatures are expected later tonight into
Thursday, as winds shift northeast and lower clouds move in.
Some fog and low stratus clouds may also push onshore near the
lake overnight into Thursday morning. The clouds may linger for
a good part of Thursday.

Chances for showers and storms will continue at times overnight
into Thursday night, as some modest 850 mb warm air advection
and convergence/frontogenesis response lingers near the area.
Areas near the Illinois border may see the best chances for
storms Thursday afternoon and evening, as some better low level
frontogenesis with the front just to the south of the area
interacts with warm and unstable air. May see some gusty winds
with any of those storms as well.

&&

.LONG TERM...
Issued 310 PM CDT Wed Jun 19 2024

Friday through Wednesday:

Models are generally showing the warm front shifting north
across the area Friday into Friday night, before moving further
north for Saturday. Chances for showers and storms will remain
during this period. The area should get into the warm sector and
become very warm and humid again on Saturday with southwest
winds. A cold front looks to shift east across the region
Saturday night, bringing another chance for showers and
thunderstorms. Will have to watch this period for stronger
storms, though deep layer bulk shear values are only 20 to 25
knots at this time.

There may be a lull in precipitation chances Sunday into Monday,
as high pressure may move through the region. Temperatures look
to remain near to above normal into next week per ensemble
trends. Chances for showers and storms may return for the middle
of next week as well, as ensembles are showing a generally wet
Tuesday into Wednesday period.

Wood

&&

.AVIATION...
Issued 310 PM CDT Wed Jun 19 2024

Scattered showers and storms are expected to continue into early
this evening, as a cold front moves southeast through the area.
Gusty winds are possible with the storms, with locally reduced
visibility values.

Gusty southwest winds ahead of the front will shift west to
northwest and weaken by early this evening, as the cold front
moves through. Winds will then shift north by later this
evening and northeast later tonight, with east to northeast
winds on Thursday.

Cooler temperatures are expected tonight into Thursday,
especially near Lake Michigan. Some showers and storms may
occur at times overnight into Thursday night, perhaps more
toward the Illinois border areas on Thursday.

General VFR ceilings into this evening should drop to 500 to
1200 feet AGL Thursday morning, as low stratus clouds move into
the area off of Lake Michigan. These ceilings should slowly
rise Thursday afternoon. In addition, fog with 2 to 5 mile
visibility may form overnight into Thursday morning, with some
fog moving onshore from Lake Michigan for terminals near the
lake. Locally lower values are possible.

Wood

&&

.MARINE...
Issued 310 PM CDT Wed Jun 19 2024

A cold front will gradually sink southeast across Lake Michigan
into tonight. South to southwest winds will shift northwest to
north this evening, and northeast to north later tonight into
Thursday. Patchy to areas of marine fog may form tonight and
linger into Thursday morning, with some dense fog possible.

North to northeast winds should then linger into Friday, as high
pressure around 30.4 inches moves from Lake Superior into Ontario.
Gusty south to southwest winds are then anticipated to return for
Saturday into Saturday night, as low pressure around 29.5 inches
shifts into the region.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 19, 2:28 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
228 PM CDT Wed Jun 19 2024

WIZ046-047-051-052-056>060-062>072-201930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
228 PM CDT Wed Jun 19 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

Scattered thunderstorms capable of gusty winds may occur into
early this evening. Chances for storms may linger overnight.

Heat index values in the middle 90s will occur over southeast
Wisconsin until early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A moderate swim risk may occur at Sheboygan County beaches
Thursday morning.

There are chances for thunderstorms at times into this weekend.

Heat index values in the middle 90s may occur Friday and Saturday
over parts of southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-201930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
228 PM CDT Wed Jun 19 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Late This Afternoon and Tonight

Scattered thunderstorms capable of gusty winds may occur into
early this evening. Chances for storms may linger overnight.

Dense fog may develop tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Dense fog may linger into Thursday morning.

There are chances for thunderstorms at times into this weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
228 PM CDT Wed Jun 19 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Late This Afternoon and Tonight

Scattered thunderstorms capable of gusty winds may occur into
early this evening. Chances for storms may linger overnight.

Dense fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Dense fog may linger into Thursday.

There are chances for thunderstorms at times into this weekend.

Wood
www.weather.gov/mkx

In the hours before

Special weather statement, Jun 19, 3:00 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
300 PM CDT Wed Jun 19 2024

WIZ057-058-063-192030-
Dodge WI-Columbia WI-Dane WI-
300 PM CDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLUMBIA...
NORTHEASTERN DANE AND WESTERN DODGE COUNTIES THROUGH 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver Dam, Columbus, Marshall, Horicon, Juneau, Fall River, Burnett,
Fox Lake, Reeseville, Lowell, Deansville, Atwater, Danville, South
Beaver Dam, Minnesota Junction, and Leipsig.

This includes the following highways...
 U.S. Highway 151 between mile markers 110 and 142.
 Wisconsin Highway 26 near mile marker 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4340 8857 4316 8911 4336 8916 4363 8882
      4363 8878
TIME...MOT...LOC 1959Z 232DEG 23KT 4338 8892

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MRC
Special weather statement, Jun 19, 3:48 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Wed Jun 19 2024

WIZ057-058-063-064-068-069-192115-
Dodge WI-Green WI-Columbia WI-Rock WI-Jefferson WI-Dane WI-
348 PM CDT Wed Jun 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GREEN...NORTHWESTERN
ROCK...SOUTHEASTERN COLUMBIA...EASTERN DANE...NORTHWESTERN JEFFERSON
AND SOUTHWESTERN DODGE COUNTIES THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Waterloo, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Stoughton, Verona, Oregon,
McFarland, Evansville, Columbus, Marshall, Waterloo, Brodhead,
Cottage Grove, Belleville, Deerfield, Fall River, and Shorewood
Hills.

This includes the following highways...
 Interstate 39/90/94 between mile markers 132 and 137.
 U.S. Highway 18 between mile markers 75 and 84.
 U.S. Highway 12 between mile markers 256 and 273.
 U.S. Highway 151 between mile markers 98 and 125.
 Interstate 39/90 between mile markers 138 and 162.
 Interstate 94 between mile markers 241 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4259 8937 4299 8961 4343 8897 4327 8873
      4285 8902
TIME...MOT...LOC 2047Z 215DEG 18KT 4324 8904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jun 19, 4:13 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
413 PM CDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Tstm Wnd Gst     3 SSW Howards Grove     43.78N 87.85W
06/19/2024  M38 MPH          Sheboygan          WI   ASOS

            ASOS station KSBM Sheboygan-Airport. Peak
            gust 33 kt.

&&

MRC
Special weather statement, Jun 19, 4:22 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
422 PM CDT Wed Jun 19 2024

WIZ057-058-192200-
Dodge WI-Columbia WI-
422 PM CDT Wed Jun 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL COLUMBIA AND
NORTHWESTERN DODGE COUNTIES THROUGH 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Beaver Dam, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaver Dam, Waupun, Burnett, Fox Lake, Reeseville, Lowell, South
Beaver Dam, Atwater, Astico, and Leipsig.

This includes U.S. Highway 151 between mile markers 124 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4331 8884 4347 8909 4363 8899 4363 8853
TIME...MOT...LOC 2122Z 211DEG 23KT 4351 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MRC
Local storm report, Jun 19, 4:31 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
431 PM CDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Tstm Wnd Dmg     4 W Lowell              43.37N 88.90W
06/19/2024                   Dodge              WI   Public

            Large tree branches down.

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:00 PM CDTSpecial Weather StatementMKXDodge30 min
Jun 19, 3:26 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan34 min
Jun 19, 3:48 PM CDTSpecial Weather StatementMKXDane27 min
Jun 19, 4:01 PM CDTSpecial Marine WarningMKX44 min
Jun 19, 4:22 PM CDTSpecial Weather StatementMKXDodge38 min
Jun 19, 4:23 PM CDTAreal Flood AdvisoryMKXDane2 hr
Jun 19, 4:55 PM CDTSpecial Weather StatementMKXFond du Lac35 min

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.